SAN FRANCISCO, CA—The use of high doses of outpatient proton pump inhibitors is associated with an increased risk of community acquired pneumonia (CAP), especially within the first month of therapy, as presented by Trevor Crowell, MD, and colleagues from Johns Hopkins University School of Medicine, Baltimore, MD, at IDWeek 2013.
“Proton pump inhibitors (PPIs) are commonly prescribed medication, often without an appropriate indication,” stated Dr. Crowell. PPI use has been associated with Clostridium difficile and other enteric infections.
Several studies have also demonstrated that proton pump inhibitor exposure may be related to an increased risk of CAP. Dr. Crowell and colleagues conducted a systematic review and meta-analysis to evaluate this association.
Systematic searches of MEDLINE, EMBASE, CINAHL, Cochrane Central Register of Controlled Trials, Scopus, and Web of Science were performed on February 13, 2013. Data for the meta-analysis was extracted from case-control studies, cohort studies, and randomized controlled trials that reported outpatient PPI therapy and CAP diagnosis for patients aged ≥18 years old.
A systematic search yielded 9,155 references, of which 29 studies satisfied inclusion criteria for this review. These included a total of 257,371 cases of CAP that involved 6,516,627 study participants.
Twenty-seven of the 29 studies included demonstrated a statistically significant increase in pneumonia risk with PPI therapy. The strict risk of bias as calculated by sensitivity analyses was 1.24 (95% CI 1.07–1.44; P<0.001).
Subgroup analyses examining the impact of PPI dose revealed a relative risk of 1.33 (1.05–1.69; P=0.168) with high-dose exposure (>1 defined daily dose) and 1.31 (1.04–1.66; P=0.001) with low-dose exposure (≤1 defined daily dose). The impact of PPI duration revealed a relative risk of 2.10 (1.39–3.16; P=0.003) with exposure <1 month, 1.51 (0.92–2.49; P<0.001) with exposure 1–6 months, and 1.37 (0.85–2.20; P=0.028) with exposure >6 months.
“Risk of community acquired pneumonia does not vary with proton pump inhibitor dose and is not elevated with H2-receptor antagonist exposure,” Dr. Crowell remarked. “Providers should consider potential harm due to CAP risk when deciding to initiate or continue PPI therapy.”